Alert archive / U.S. Virgin Islands / High Surf Advisories in 2011

High Surf Advisory 6, NWS JSJ

December 15, 2011

NWS JSJ issued this high surf advisory at Dec 15, 2011, 2:21 AM CST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2011, 2:21 AM CST (08:21 UTC)
Expired
Dec 16, 2011, 8:00 AM CST
In force
30 hr
Issued by
NWS JSJ

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WHCA42 TJSJ 150821
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
421 AM AST THU DEC 15 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM AST FRIDAY...

.FRESH TO STRONG WINDS AND MODERATE NORTH SWELLS WILL AFFECT THE
LOCAL ATLANTIC WATERS AND THE CARIBBEAN PASSAGES TODAY THROUGH AT
LEAST LATE FRIDAY MORNING. THIS COMBINATION WILL CREATE ROUGH AND
HAZARDOUS SEAS AND DANGEROUS SURF CONDITIONS ALONG THE NORTHWEST
THROUGH NORTHEAST EXPOSED COASTLINES OF PUERTO RICO...CULEBRA...
VIEQUES...AND THE NORTHERN U.S. VIRGIN ISLANDS. THEREFORE...A HIGH
SURF ADVISORY HAS BEEN ISSUED UNTIL 10 AM AST FRIDAY MORNING.

PRZ001-002-005-008-010-012-013-VIZ001-152200-
/O.NEW.TJSJ.SU.Y.0006.111215T0821Z-111216T1400Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
421 AM AST THU DEC 15 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM AST FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM AST FRIDAY. 

* WAVES AND SURF: BREAKING WAVES OF 10 TO 14 FEET...AND LOCALLY
  HIGHER ARE EXPECTED ALONG THE NORTHWEST THROUGH NORTHEAST FACING
  COASTLINES...SHOALS AND REEFS OF PUERTO RICO...CULEBRA...
  VIEQUES...AND THE NORTHERN U.S. VIRGIN ISLANDS.

* TIMING: THROUGH 10 AM AST FRIDAY.

* IMPACTS: RISK OF DANGEROUS RIP CURRENTS AND ROUGH SURF
  CONDITIONS ARE EXPECTED THROUGH LATE FRIDAY MORNING. SOME MINOR
  COASTAL FLOODING IN THE LOWEST COASTAL AREAS WILL BE POSSIBLE
  DUE TO THE HEIGHT OF THE WAVES COMBINING WITH THE HIGH TIDE.

* THESE SURGING WAVES WILL ALSO CREATE THE POTENTIAL FOR MINOR 
  BEACH EROSION DURING TIMES OF HIGH TIDE. 

* THE TIMES AND HEIGHTS OF THE NEXT HIGH TIDES FOR THE FOLLOWING 
  LOCATIONS ARE: 

SAN JUAN HARBOR:        12:27 PM AST THIS AFTERNOON AT 1.7 FEET. 
                        12:33 AM AST FRIDAY MORNING AT 1.0 FEET.

PLAYA DE FAJARDO:       12:17 PM AST THIS AFTERNOON AT 1.7 FEET   
                        12:23 AM AST FRIDAY MORNING AT 1.0 FEET.

ENSENADA HONDA CULEBRA: 11:53 AM AST THIS MORNING AT 1.1 FEET.  
                        11:59 PM AST TONIGHT AT 0.6 FEET.

MAGENS BAY ST THOMAS: 	12:26 PM AST THIS AFTERNOON AT 1.4 FEET.
                        11:45 PM AST TONIGHT AT 0.5 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANJUAN

BCS
3 follow-up statements
386 
WHCA42 TJSJ 152156
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
556 PM AST THU DEC 15 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM AST FRIDAY...

.FRESH WINDS AND MODERATE NORTH SWELLS WILL CONTINUE TO AFFECT THE
LOCAL ATLANTIC WATERS AND THE CARIBBEAN PASSAGES TONIGHT THROUGH AT
LEAST LATE FRIDAY MORNING. THIS COMBINATION WILL CONTINUE TO CREATE
ROUGH AND HAZARDOUS SEAS AND DANGEROUS SURF CONDITIONS ALONG THE
NORTHWEST THROUGH NORTHEAST EXPOSED COASTLINES OF PUERTO
RICO...CULEBRA... VIEQUES...AND THE NORTHERN U.S. VIRGIN ISLANDS.
THEREFORE...A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM AST
FRIDAY MORNING.

PRZ001-002-005-008-010-012-013-VIZ001-160800-
/O.CON.TJSJ.SU.Y.0006.000000T0000Z-111216T1400Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
556 PM AST THU DEC 15 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM AST FRIDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM AST FRIDAY. 

* WAVES AND SURF: BREAKING WAVES OF 10 TO 12 FEET...AND LOCALLY 
  HIGHER ARE EXPECTED ALONG THE NORTHWEST THROUGH NORTHEAST 
  FACING COASTLINES...SHOALS AND REEFS OF PUERTO RICO...
  CULEBRA... VIEQUES...AND THE NORTHERN U.S. VIRGIN ISLANDS. 

* TIMING: THROUGH 10 AM AST FRIDAY.

* IMPACTS: RISK OF DANGEROUS RIP CURRENTS AND ROUGH SURF 
  CONDITIONS ARE EXPECTED THROUGH LATE FRIDAY MORNING. SOME 
  MINOR COASTAL FLOODING IN THE LOWEST COASTAL AREAS WILL BE 
  POSSIBLE DUE TO THE HEIGHT OF THE WAVES COMBINING WITH THE 
  HIGH TIDE. 

* THESE SURGING WAVES WILL ALSO CREATE THE POTENTIAL FOR MINOR 
  BEACH EROSION DURING TIMES OF HIGH TIDE. 

* THE TIMES AND HEIGHTS OF THE NEXT HIGH TIDES FOR THE FOLLOWING 
  LOCATIONS ARE: 

SAN JUAN HARBOR:        12:33 AM AST FRIDAY MORNING AT 1.0 FEET.
                         1:06 PM AST FRIDAY AFTERNOON AT 1.6 FEET.

PLAYA DE FAJARDO:       12:23 AM AST FRIDAY MORNING AT 1.0 FEET.
                        12:56 PM AST FRIDAY AFTERNOON AT 1.6 FEET.

MAGENS BAY ST THOMAS:   11:45 PM AST TONIGHT AT 0.5 FEET. 
                        12:53 PM AST FRIDAY AFTERNOON AT 1.3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANJUAN
904 
WHCA42 TJSJ 160801
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
401 AM AST FRI DEC 16 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM AST FRIDAY...

.NORTHEAST SWELLS WILL CONTINUE TO GENERATE ROUGH SEAS AND
DANGEROUS SURF CONDITIONS.

PRZ001-002-005-008-010-012-013-VIZ001-161400-
/O.CON.TJSJ.SU.Y.0006.000000T0000Z-111216T1400Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
401 AM AST FRI DEC 16 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM AST THIS
MORNING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM AST THIS
MORNING. 

* WAVES AND SURF: BREAKING WAVES OF 10 TO 12 FEET...AND LOCALLY 
  HIGHER ARE EXPECTED ALONG THE NORTHWEST THROUGH NORTHEAST 
  FACING COASTLINES...SHOALS AND REEFS OF PUERTO RICO... 
  CULEBRA... VIEQUES...AND THE NORTHERN U.S. VIRGIN ISLANDS. 

* TIMING: THROUGH 10 AM AST FRIDAY.

* IMPACTS: RISK OF DANGEROUS RIP CURRENTS AND ROUGH SURF 
  CONDITIONS ARE EXPECTED THROUGH THIS MORNING. SOME 
  MINOR COASTAL FLOODING IN THE LOWEST COASTAL AREAS WILL BE 
  POSSIBLE DUE TO THE HEIGHT OF THE WAVES COMBINING WITH THE 
  HIGH TIDE. 

* THESE SURGING WAVES WILL ALSO CREATE THE POTENTIAL FOR MINOR 
  BEACH EROSION DURING TIMES OF HIGH TIDE. 

* THE TIMES AND HEIGHTS OF THE NEXT HIGH TIDES FOR THE FOLLOWING 
  LOCATIONS ARE: 

SAN JUAN HARBOR:  1:06 PM AST THIS AFTERNOON AT 1.6 FEET.

PLAYA DE FAJARDO: 12:56 PM AST THIS AFTERNOON AT 1.6 FEET.

MAGENS BAY ST THOMAS: 12:53 PM AST THIS AFTERNOON AT 1.3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANJUAN
995 
WHCA42 TJSJ 161402
CFWSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
1002 AM AST FRI DEC 16 2011

...HAZARDOUS SURF CONDITIONS CONTINUE TO SLOWLY IMPROVE...

.PERSISTENT BREAKING WAVES OF 10 FEET OR MORE ARE NO LONGER
OCCURRING.


PRZ001-002-005-008-010-012-013-VIZ001-161515-
/O.EXP.TJSJ.SU.Y.0006.000000T0000Z-111216T1400Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
1002 AM AST FRI DEC 16 2011

...HIGH SURF ADVISORY WILL BE ALLOWED TO EXPIRE AT 10 AM AST THIS
MORNING...

THE HIGH SURF ADVISORY WILL BE ALLOWED TO EXPIRE AT 10 AM AST
THIS MORNING AS OVERALL BREAKING WAVES HAVE DIMINISHED BELOW THE
CRITERIA OF 10 FEET...ALTHOUGH ROUGH AND CHOPPY SEA CONDITIONS
CONTINUE. HOWEVER...THERE IS STILL AT LEAST A MODERATE RISK OF
RIP CURRENTS ALONG THE NORTH FACING COASTLINES DURING THE REST OF
THE DAY AND FOR THE NEXT FEW DAYS. ALSO...SMALL CRAFT ADVISORIES
WILL REMAIN IN EFFECT FOR THE ATLANTIC...LOCAL PASSAGES AND PART
OF THE CARIBBEAN WATERS. PLEASE REFER TO THE LATEST COASTAL WATERS
FORECAST AND MARINE WEATHER MESSAGES.


$$


HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this high surf advisory went out at Dec 14, 7:49 PM CST, 6 hours 32 minutes earlier.

Area forecast discussion, Dec 14, 7:49 PM CST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
949 PM AST WED DEC 14 2011

.UPDATE...
STRONG HIGH PRESSURE EXITING THE SOUTHEAST UNITED STATES AND NOW
EXTENDING INTO THE WEST AND SOUTHWEST ATLANTIC WILL CONTINUE TO
BUILD FURTHER EAST INTO THE CENTRAL CARIBBEAN OVER THE NEXT FEW
DAYS. THIS IN TURN WILL TIGHTEN THE SURFACE PRESSURE GRADIENT ACROSS
THE REGION AND HELP PRODUCE FRESH TO STRONG NORTH TO NORTHEAST
TRADE WINDS. FRAGMENTS OF MOISTURE ALONG A WEAKENING FRONTAL
BOUNDARY/SHEAR LINE WILL CONTINUE TO SINK SOUTHWARDS OVER THE LOCAL
ISLANDS AND SURROUNDING WATERS OVERNIGHT THROUGH FRIDAY. AS A
RESULT...STILL EXPECT SURGES OF PASSING OVERNIGHT AND EARLY
MORNING SHOWERS ALONG THE NORTHERN HALF OR PUERTO RICO AND THE
NORTHERN VIRGIN ISLANDS...WITH CLOUDINESS AND PERIODS OF MOSTLY LIGHT
TO MODERATE QUICK PASSING SHOWERS EXPECTED TO SPREAD ACROSS THE
REMAINDER OF THE FORECAST AREA BY MID DAY THURSDAY. THEREAFTER...
A GRADUAL CLEARING AND BREEZY CONDITIONS STILL EXPECTED UNDER A
RATHER COOL AND STABLE AIR MASS. NO MAJOR CHANGES MADE TO THE
INHERITED FORECAST AT THIS TIME. DECIDED TO KEEP THE HIGH WIND
ADVISORY RUNNING FOR NOW...AS TRAILING EDGE OF FRONTAL ZONE STILL
ACROSS THE OFFSHORE ATLANTIC WITH WINDS OVER THAT AREA ALTHOUGH
NOT SUSTAINED...WERE FLUCTUATING BETWEEN 20 TO 23 KNOTS... BASED
ON SHIP REPORTS AND DATA FROM THE NORTHERN BUOY 41043...AS WELL AS
VAD WIND PROFILE DATA. FOR NOW WILL JUST HAVE TO CONTINUE TO
MONITOR SURFACE OBSERVATIONS AND REPORTS OVER THE NEXT FEW HOURS
AND MAKE ADJUSTMENTS AS NEEDED.

&&

.AVIATION...TEMPO MVFR CONDITIONS POSSIBLE ACROSS PR IN SHRA AS A
FRONTAL BOUNDARY MOVES IN FROM THE NORTH. OTHERWISE...PREVAILING VFR
CONDITIONS ARE EXPECTED ACROSS THE LOCAL ISLANDS DURING THE NEXT 24
HOURS. SURFACE WINDS ARE EXPECTED TO INCREASE TO NORTH NORTHEASTERLY
AT AT LEAST 15 KNOTS GUSTING TO 25 KNOTS OVERNIGHT...REMAINING
NORTHERLY AT ABOUT 15 TO 20 KNOTS WITH HEIGHT UNTIL 20K FT.

&&

.PREV DISCUSSION... /ISSUED 217 PM AST WED DEC 14 2011/

SYNOPSIS...A WEAK FRONTAL BOUNDARY EXPECTED TO MOVE ACROSS THE FA
ON THURSDAY. STRONG HIGH PRESSURE WILL BUILD BEHIND THE FRONTAL
BOUNDARY ON LATE THURSDAY AND FRIDAY.

DISCUSSION...A GENERALLY FAIR PLEASANT AND MAINLY DRY WEATHER
PATTERN WILL CONTINUE ACROSS THE LOCAL ISLANDS DURING THE REST OF
THE AFTERNOON AND THIS EVENING...WITH LITTLE OR NO SIGNIFICANT
RAINFALL ACTIVITY EXPECTED. LATEST SATELLITE AND RADAR IMAGES EARLY
THIS AFTERNOON DEPICTED A WEAK FRONTAL BOUNDARY JUST ACROSS THE
NORTHERN COASTAL WATERS. THIS BOUNDARY IS EXPECTED TO MOVE ACROSS
THE REST OF THE FA TONIGHT AND TOMORROW. MOISTURE WILL INCREASE
WEDNESDAY AND THEN LINGERING THROUGH THURSDAY...AS COLD FRONTAL
BOUNDARY MOVES SOUTHEAST TOWARD AND THEN ACROSS THE LOCAL AREA.
HOWEVER...ONLY ISOLATED TO SCATTERED PASSING SHOWERS ARE EXPECTED IN
ASSOCIATION WITH THIS FEATURE. THE BOUNDARY IS EXPECTED TO MOVE
RAPIDLY ACROSS THE LOCAL ISLANDS. AFTER THE PASSAGE OF THE BOUNDARY
AN INCREASE IN WINDS IS EXPECTED ACROSS THE REGION FOLLOWED BY
COLDER THAN NORMAL TEMPERATURES MAINLY OVER THE NORTHERN SLOPES OF
PUERTO RICO. THIS TYPE OF MUCH DRIER PLEASANT AND COOLER AIR MASS IS
EXPECTED TO ENCOMPASS THE LOCAL ISLANDS UNTIL THE UPCOMING WEEKEND.

AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS ALL TAF
SITES THIS EVENING. HOWEVER...SOME PASSING SHOWERS WILL BE
POSSIBLE AT TJSJ AND TIST...AND TISX.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  73  81  71  80 /  40  40  20  10
STT  74  83  74  84 /  30  30  20  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...WIND ADVISORY UNTIL 11 AM AST THURSDAY FOR CULEBRA-MAYAGUEZ AND
     VICINITY-NORTH CENTRAL-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

     SMALL CRAFT ADVISORY UNTIL 8 PM AST THURSDAY FOR CULEBRA-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-SAN JUAN AND VICINITY.

VI...WIND ADVISORY UNTIL 11 AM AST THURSDAY FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

     SMALL CRAFT ADVISORY UNTIL 8 PM AST THURSDAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

&&

25/09
Hazardous weather outlook, Dec 14, 3:04 AM CST, 23 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
504 AM AST WED DEC 14 2011

AMZ710>745-PRZ001>013-151000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
504 AM AST WED DEC 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-151000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
504 AM AST WED DEC 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 3:12 AM CSTSmall Craft AdvisoryJSJ7 hr

Nearby

High Surf Advisories in U.S. Virgin Islands, 2011High Surf Advisories in Puerto Rico, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.